Nebraska, 2004

Hail in Nebraska, May 27, 2004

May 27, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 1:50 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 27, 1:50 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT THU MAY 27 2004

.DISCUSSION...

ONGOING CONVECTION ACROSS THE SOUTHEASTERN FORECAST AREA CONTINUES
TO BACKBUILD...BUT PUSH SOUTHEAST OF THE FORECAST AREA. EVIDENCE OF
SOME WEAK SURFACE CONVERGENCE NEAR THE LINEAR CONVECTION AS BACK END
OF MID LEVEL SHORTWAVE TROF MOVES ACROSS IOWA. SFC DEWPOINTS THIS
AFTERNOON ACROSS SERN NEB/SWRN IOWA HAVE RISEN INTO THE MID TO
UPPER 60S WITH LOWER 70S DOWN IN KMCI. SHOULD SEE ACTIVITY MOVE OUT
OF THE AREA LATER THIS AFTERNOON AS WAVE PUSHES EWD.

OTHERWISE...WEAK UPPER LEVEL RIDGING MOVES INTO THE AREA FOR FRIDAY.
WEAK SHORTWAVE MOVING THRU NWRLY FLOW MOVES ACROSS THE NORTHERN
PLAINS LATE TONIGHT.  DESPITE INCREASE IN MID LEVEL MOISTURE...WILL
LEAVE FORECAST DRY FOR NERN NEB AS FORCING PARAMETERS LOOK WEAK.

FRIDAY SHOULD BE WARM DAY WITH HIGHS APPROACHING UPPER 80S TO AROUND
90 WITH STRONG 850MB WARM AIR ADVECTION AND RIDGE ALOFT.
MEANWHILE...STRONG UPPER LEVEL TROUGH DIGS ACROSS THE WESTERN CONUS
BY MID DAY. RESULTANT ELONGATED SURFACE LOW MOVES INTO THE HIGH
PLAINS BY LATE FRIDAY NIGHT. WITH STRONG THETA-E ADVECTION AND NOSE
OF LLVL JET PUSHING INTO NERN NEB...THERE IS SOME CHANCE OF TSRA
ACROSS THE NERN PORTION OF THE FORECAST AREA MAINLY ALONG SFC
BOUNDARY EXTENDING ACROSS SRN SD INTO WESTERN IOWA. POSITIONING OF
BOUNDARY STILL SOMEWHAT UNCERTAIN SO WILL ONLY THROW IN A SLIGHT
CHANCE FOR NOW.

STRONG LOW LEVEL WINDS CONTINUE TO ADVECT MOISTURE ACROSS THE
CENTRAL PLAINS THROUGHOUT THE DAY SATURDAY. AS DEEP UPPER LEVEL TROF
AND SFC COLD FRONT APPROACH THE AREA SATURDAY...SHOULD START TO SEE
SEVERE ACTIVITY BREAK OUT BY AFTERNOON. AS UPPER TROF
APPROACHES...VERTICAL SHEAR WILL INCREASE AND SHOULD SUPPORT
SUPERCELLS ESPECIALLY IN THE SOUTHERN ZONES WITH MORE OF A WIND AND
HAIL SCENARIO ACROSS NORTHERN COUNTIES...ASSOCIATED WITH APPROACHING
COLD FRONT. VERY MOIST AND UNSTABLE ENVIRONMENT SHOULD KEEP ACTIVITY
GOING THRU THE EVENING AND OVERNIGHT HOURS WITH HEAVY RAIN VERY
POSSIBLE WITH VERY STRONG VERTICAL MOTION FIELDS. SOME MODEL
GENERATED QPF IS ON THE ORDER OF +2.00 .

CHANCE FOR THUNDERSTORMS CONTINUES INTO SUNDAY AS UPPER TROF SWINGS
THRU BY THE LATTER PART OF THE DAY. UPPER LOW CONTINUES TO SPIN
ACROSS THE NRN PLAINS THROUGH THE EARLY PART OF THE WEEK. THIS
WARRANTS SOME CHANCE OF PCPN THRU A GOOD PART OF MEMORIAL DAY.
COOLER AIR SPILLING DOWN WITH THE LOW SHOULD KEEP HIGHS ON MEMORIAL
DAY IN THE UPPER 60S IN THE NORTH TO MID 70S ACROSS THE SOUTHERN
COUNTIES.  NWRLY FLOW WL CONTINUE THROUGH THE REMAINDER OF THE WEEK
AS UPPER LOW MOVES INTO THE GREAT LAKES REGION...LEAVING
TEMPERATURES SLIGHTLY BELOW NORMAL. SOME UNCERTAINTIES AS TO WHERE A
SURFACE FRONT ACROSS THE CENTRAL PLAINS WILL END UP BY WEDNESDAY.
WILL LEAVE FORECAST DRY FOR NOW HOWEVER ECMWF IS HINTING AT THE
BOUNDARY COMING NORTH INTO SRN NEB BY MID WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

GRIFFIS
Hazardous weather outlook, May 27, 4:00 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU MAY 27 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY EVENING THROUGH MONDAY.
IT APPEARS THE MOST LIKELY TIME FOR SEVERE WEATHER WILL OCCUR
LATE SATURDAY AFTERNOON AND NIGHT.  SOME STORMS MAY CONSIST OF
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AS WELL AS ISOLATED
TORNADOES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

DEE

In the hours before

Local storm report, May 27, 12:02 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
102 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             3 NW SHAMBAUGH          40.69N 95.08W
05/27/2004  1.00 INCH        PAGE               IA   PUBLIC

&&

SK
Local storm report, May 27, 12:35 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
135 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     3 WNW SHENANDOAH        40.78N 95.42W
05/27/2004                   FREMONT            IA   PUBLIC

            COMBINATION OF MARBLE SIZED HAIL AND 60 MPH WINDS CAUSED
            CONSIDERABLE DAMAGE TO CORN AND SOYBEAN CROPS.

&&

SK
Local storm report, May 27, 1:11 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
211 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     SHENANDOAH              40.76N 95.37W
05/27/2004                   PAGE               IA   BROADCAST MEDIA

            ROOF DAMAGE TO WAL-MART AND SEVERAL OTHER BUILDINGS.

&&

SK
Special weather statement, May 27, 1:32 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
232 PM CDT THU MAY 27 2004

IAZ079-080-090-091-272015-
FREMONT IA-MILLS IA-MONTGOMERY IA-PAGE IA-
INCLUDING THE CITIES OF...CLARINDA...RED OAK...SIDNEY
232 PM CDT THU MAY 27 2004

SEVERE THUNDERSTORM WATCH NUMBER 308 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...

IN IOWA...
MILLS...MONTGOMERY...FREMONT...PAGE.

THE THREAT OF SEVERE WEATHER HAS DECREASED...AS THE STRONGEST
STORMS HAVE MOVED SOUTH INTO MISSOURI.

POLLACK
Local storm report, May 27, 1:36 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
236 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             AUBURN                  40.39N 95.84W
05/27/2004  1.00 INCH        NEMAHA             NE   PUBLIC

            LEAVES STRIPPED FROM TREES IN SOUTH SIDE OF CITY.

&&

SK
Local storm report, May 27, 2:23 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
323 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             W AUBURN                40.39N 95.84W
05/27/2004  1.75 INCH        NEMAHA             NE   CO-OP OBSERVER

            HAIL CAUSED VEHICLE DAMAGE ON THE WEST SIDE OF AUBURN

&&

SK

The radar

The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cedar

When
May 27, 5:40 PM CST
Where
Cedar County, St Helena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.817, -97.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396168.